Day 4: Countdown to Show Time

The countdown to a 7 o’clock GO.

 

13 hours (6am): The facilitator alarm goes off at the school. One person rolls over and turns it off. All continue sleeping.

12 hours (7am): Sleepy teens start arriving for the day’s activities. Barely moving facilitators stumble off towards coffee and breakfast.

11 hours (8am): Only 30 minutes behind schedule, morning warm ups begin led by Justin and Katy. They focus on voice work because with an outdoor space, projection is vital. The teens duke it out in a tongue twister competition, then stand on one side of the basketball court and recite their lines to the facilitator’s on the other side loud enough for us to hear. 

10 hours (9am): Leigh, Justin, Andrea, and I judge individual talent auditions and the youth pull out all the stops to get their songs, dances, poetry recitations, and skits into the night of performance. Meanwhile the other facilitators hold final scene rehearsals with their actors- many surprising us by being off book! 

8.5 hours (10:30am): Tech rehearsal goes exactly how every other tech rehearsal goes- a lot of sitting around and waiting between one flurry of activity and the next. We plan out how to get on and offstage with the furniture/props in the dark without running into each other or falling off the stage. Ben, Matt, Hennessy, and Meredith go to great lengths to get a full set of speakers and microphones to work- a seemingly straightforward task that proves to be quite complex, involving lots of cables, three different sound systems, and a variety of music-producing devices.

7 hours (12pm): The actors break for lunch and the facilitators eat while simultaneously trying to make the sound system work, making props, and taping down cords.

6 hours (1pm): Everyone rehearses the Hand Washing Dance- it is miraculously better when everyone can hear the music!

5 hours (2pm): The one and only dress rehearsal begins. And it starts pouring rain.

 What's outdoor theatre without a couple rainstorms?

What's outdoor theatre without a couple rainstorms?

3 hours (4pm): Dress rehearsal finishes with the show time being just under 2 hours (perfect!) We do an ensemble-building activity and share our individual talents we bring to the team. The actors go on break until 5:30PM call time.

2 hours (5pm): Some facilitators start setting up the arroz con pollo and potato salad for dinner, others finish making props, writing positive notes to their actors, getting travel reimbursements, and signing certificates. Alex creates a program and runs around town to get as many copies printed as possible before the printer runs out of ink. Community members begin to arrive for the show!

1 hour (6pm): Peak chaos. With bellies full of rice and chicken, the actors get into costume and makeup while Panamanian party music blares from the sound system. Dozens of community members mill about eating, talking, and glancing curiously at the stage, not sure what is about to happen. Facilitators set out more and more chairs as the audience continues to grow.

15 minutes (6:45pm): All of the actors, captains, and facilitators gather in the ‘green room’ for warm ups and a good luck pep talk. The energy in the room is electric and the teens can barely contain their excitement. Outside the audience has swelled to over 75 people and the last rays of sunset dip below the horizon.

0 minutes (7:00pm): We’re at ‘places’ for the start of the show. Meredith and I walk onstage in the dark and Ben sets up the microphone for us to do the introduction. Hennessy turns on the lights and the audience lets out an audible gasp and ‘Woooow!’

It was as if in that moment, we knew all something magical was about to happen.